Objective: Rare disease Background: Opportunistic infections may occur when patients with inflammatory bowel disease (IBD) are treated with tumor necrosis factor (TNF)-alpha inhibitors. With the increasing use of new immunosuppressant drugs, the incidence of opportunistic or atypical infections is also increasing, including with Nocardia spp. A high level of awareness of atypical infections is warranted in immunosuppressed patients. Case Report: A 57-year-old female African American, with a past medical history of ulcerative colitis (UC) and arthritis, was treated with infliximab and prednisone. She presented to the emergency department with acute onset of chest pain, shortness of breath, and a two-week history of a productive cough. Examination showed hypoxia, tachypnea, decreased and coarse bilateral breath sounds, and fluctuant, tender, erythematous masses on her trunk and groin. Laboratory investigations showed a leukocytosis with a left shift. She was initially treated for presumed community-acquired pneumonia (CAP). However, blood cultures grew Nocardia farcinica and treatment with trimethoprim-sulfamethoxazole (TMP-SMX) was begun, which was complicated by severe symptomatic hyponatremia. Following recovery from infection and resolution of the hyponatremia, the patient was discharged to a senior care facility, but with continued treatment with TMP-SMX. Conclusions: To our knowledge, this is the first case of disseminated nocardiosis associated with infliximab treatment in a patient with ulcerative colitis. As with other forms of immunosuppressive therapy, patients who are treated with infliximab should be followed closely due to the increased risk of atypical infections. When initiating antibiotic therapy, careful monitoring of possible side effects should be done.
- Colitis, ulcerative
- Immunosuppressive agents
- Nocardia infections
- Trimethoprim-sulfamethoxazole combination
ASJC Scopus subject areas